Results 1 to 6 of 6

Thread: Plaquenil Question

  1. #1
    Join Date
    Apr 2012
    Posts
    3
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default Plaquenil Question

    My lupus has been in remission for about 5 years. I have been doing well but recently started having problems with my hip and leg. Back at the end of January, I started experiencing pain in my hip and hamstring muscles. The muscle pain felt like I had pulled a muscle but I don't remember ever doing anything to hurt it. Besides the muscle pain, I had pain along the outside of my hip and also in the hip joint. It was only in the right leg though and sitting for too long caused severe pain in my leg upon standing. My PCP and Rheumatologist told me, "It's bursitis" and "You have degenerative arthritis in your hip" followed by the typical, "There really is no treatment. Take some Tylenol." But my chiropractor believes it is a pinched nerve in my pelvis. He has done several adjustments which seem to be working. The pain is slowly diminishing and I can sit for longer periods now without pain when I stand.

    After dealing with the pain for a month, I began to think it might be caused by the Plaquenil. I was told when I first started the medication that long term use could cause joint problems. I also have had ringing in my ears since January and thought it might be tinnitus, which I also heard could be caused by long-term use of Plaquenil. So I stopped the medication. My Rheumatologist was concerned but said that Plaquenil was mainly to protect my kidneys from the lupus but I could stop taking it if I continued to do OK. I had an ear exam, as well, and everything looks good.

    I have been off the medication for about 2 months. On Friday, I starting experiencing muscle fatigue and tiredness. I went home from work early. The tiredness lasted through the weekend and last night I slept over 10 hours. Additionally, the soreness in my hip moved to the left side as well (not the muscle pain though). This was reminiscent of the symptoms I experienced when I first was diagnosed. It scared me and this morning I took my normal dose of Plaquenil. Since this afternoon, the fatigue is gone. I know I shouldn't "experiment" like this. But I think I had better stay on the Plaquenil.

    So, here is my questions. Has anyone been on Plaquenil for over 5 years? What are some of the side-effects? Has anyone experienced joint problems because of the medication? Besides protecting the kidneys, what else is Plaquenil doing for me?

    Thanks for your support!

    Rob

  2. #2
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,913
    Blog Entries
    1
    Thanks
    1,393
    Thanked 1,617 Times in 1,107 Posts

    Default

    hi rob, i have been on plaquenil for about 3 years.

    i also have had my tinitus become more constant.
    i used to have it only occasionally, but now it is constant in my left ear, and almost constant in my right.

    i have also found my cataracts have increased quicker than they were, i now need both eyes operated on.

    i have had a very good run with plaquenil and mtx.
    my lupus is controlled quite well, and i have 1/2 my mtx to 10mg/week.

    i believe plaquenil also helps with inflamation.
    Last edited by steve.b; 04-30-2012 at 02:35 AM.

  3. #3
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,741 Times in 1,211 Posts

    Default

    There are many people on the site that have been on plaquenil for more than 5 years and there are several threads about it. Be careful coming off the plaquenil liket that I did the same thing. Was off for 2 weeks and went into a major flare for more than 6 months. We know tat meds can be scary but this disease is even more scary. I, personally, would rather live with the "what if" of the meds instead of the "what if" of my Lupus
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  4. #4
    Join Date
    Nov 2008
    Location
    hervey bay queensland australia
    Posts
    1,139
    Thanks
    150
    Thanked 205 Times in 175 Posts

    Default

    hi rob i have been on plaquenil for 4 years my rheumi put me on to control my pain and inflamation as well as my other symptoms. i am also mtx 15mg a week as well as prednisone 5mg daily. i know you do have to have regular checkups on eyes i have field test every 3 months. it can be not a very good idea to stop your medication suddenly because it can send you into flare . you must always talk to your doctor and if he thinks its okay tapering down is the better option ihad to do this with my prednisone. we are not doctors here and you must always follow doctors advice we can only give you a idea of our experiences with the medication. all i can say is i personally did not have any problems with taking plaquenil but is not always the same for everyone . our bodies react differently. due to the different degrees of our illness and tolerance for a medication. take care of yourself and i hope you get things sorted hugs kim

  5. #5
    Join Date
    Apr 2012
    Posts
    3
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    Thank you all for your replies. Your input is extremely helpful!

  6. #6
    Join Date
    May 2007
    Location
    Seaside, Ca.
    Posts
    3,871
    Thanks
    196
    Thanked 948 Times in 732 Posts

    Default

    Hi Rob,
    I'm right down the road from you in the Monterey Bay area.
    I've been taking Plaquenil for three years. I think that it has helped a great deal with joint pain and skin issues.
    I've had tinnitus since long before I was diagnosed with AI issues. My first diagnosis was Meniere's disease, but my rheumy suggested that it could be Autoimmune Inner Ear Disorder.
    I've also had lots of muscle pain, and some of my muscle spasms also started long before I started Plaquenil. I've heard all the same things that you have heard from docs - "bursitis" or "just a little osteoarthritis". I've even read that muscle pain is a common symptom of Sjogren's. Now one doc at UCSF is suggesting Spastic Paraplegia. The docs really don't seem to know how to deal with muscle pain. I really don't blame the Plaquenil.
    Hugs,
    Marla

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •